Texas, 2016Tornadoes and Damaging Winds in Texas, April 27, 2016
April 27, 2016 · NWS LCH · 8 events in 4 counties and zones
A strong upper level disturbance and a cold front moved through during the morning of the 27th. Widespread tree damage was associated with a bowing line segment in Southeast Texas along with 2 tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance and a cold front moved through during the morning of the 27th. Widespread tree damage was associated with a bowing line segment in Southeast Texas along with 2 tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 27, 4:07 AM CST, 43 minutes earlier.
Area forecast discussion, Apr 27, 4:07 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 AM CDT WED APR 27 2016
.UPDATE...
FOR SEVERE THUNDERSTORM WATCH 114 IN EFFECT UNTIL NOON CDT TODAY.
SOUTHERN END OF SQUALL LINE DEVELOPED NEW MCS AND MOVING ESE AT 50
KNOTS (55-60 MPH)...WITH WIND GUSTS OF SAME VALUES REPORTED BEHIND
IT ACROSS SE TX. AT THIS SPEED...THE LINE WILL BE ENTERING TYLER/
HARDIN/JEFFERSON COUNTIES WITHIN THE HOUR...BPT BY 6:15-6:30
AM...SABINE RIVER BY 6:30-6:45 AM...POE TO LCH LINE BY 7 AM...
AEX/3R7(JENNINGS) BY 8 AM...AND OPL/LFT/ARA BY 9-10 AM.
ONGOING FORECAST GENERALLY THE SAME...EXCEPT MOVED UP ARRIVAL OF
TSRA FOR THE ABOVE REASONS.
&&
DML
.PREV DISCUSSION... /ISSUED 255 AM CDT WED APR 27 2016/
DISCUSSION...
WX MAP SHOWS HIGH PRESSURE TO THE EAST WITH LOW PRESSURE ACROSS
THE PLAINS...KEEPING THE PRESSURE GRADIENT ELEVATED WITH A SE FLOW
CONTINUING. WITH THE ELEVATED WINDS...TEMPS IN THE MID 70S
CONTINUE AREAWIDE...WITH DEWPTS IN THE LOWER 70S. SHV & LCH RADAR
SHOWING SEMI-BROKEN SQUALL LINE OVER NE TX JUST ENTERING EXTREME
NW LA APPROACHING SHV...WITH THE ENTIRE LINE MOVING SE AT 30 TO
35 MPH. THE LINE HAS WEAKENED A BIT OVER THE LAST COUPLE OF
HOURS.
FOR THIS MORNING...MCS WILL CONTINUE TO SPREAD SE ACROSS THE
REMAINDER OF SE TX...APPROACHING THE SABINE RIVER JUST AFTER
DAYBREAK...AND CONTINUE SPREADING SE OVER C AND S LA FOR THE
REMAINDER OF THE MORNING...AND SC LA DURING THE AFTERNOON HOURS. A
SLIGHT RISK OF SVR TSRA REMAINS OVER MOST OF THE REGION ALONG AND
N OF THE I-10 CORRIDOR...MAINLY FOR DAMAGING WINDS AND ISO HAIL
THE PRIMARY WX THREAT.
NOT EXPECTING TO REALLY CLEAR OUT AS THE FRONTAL SYSTEM WASHES OUT
BEFORE MOVING THROUGH HERE. KEEPING ~20-40% THU-FRI AS LINGERING
PERTUBATIONS IN THE SW FLOW KEEP THESE CHANCES OVER THE REGION.
EXPECTING ANOTHER SIGNIFICANT BUT SLOWER STORM SYSTEM TO MOVE OVER
THE MIDWEST OVER THE WEEKEND...BRINGING INCREASED POPS LATE FRI
THROUGH THE WEEKEND. BEYOND THIS...MODELS GETTING AMBIGUOUS DAY TO
DAY RUNS ON SOLUTIONS FOR ENDING OF RAIN OR NOT. FOR
NOW...CONSENSUS BRINGS BETTER WX FOR LATE SUN INTO MON...WITH THE
RETURN OF PRECIP FOR TUE.
DML
MARINE...
THE COMBINATION OF HIGH PRESSURE CENTERED OVER THE ATLANTIC OFF
THE CAROLINA COAST AND A SERIES OF LOW PRESSURE SYSTEMS
DEVELOPING OVER THE PLAINS STATES WILL MAINTAIN AN ONSHORE FLOW
OVER THE COASTAL WATERS THROUGH THE PERIOD. THE PASSAGE OF
SEVERAL UPPER-LEVEL DISTURBANCES WILL BRING A DAILY CHANCE FOR
SHOWERS AND THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 68 87 70 / 80 30 20 10
LCH 82 71 86 73 / 80 20 20 10
LFT 83 71 86 73 / 80 40 40 10
BPT 82 70 85 73 / 80 20 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 9 AM CDT THIS MORNING FOR
GMZ450-452-455-470-472-475.
&&
PUBLIC...04Hazardous weather outlook, Apr 27, 2:50 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 AM CDT WED APR 27 2016
GMZ435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-281100-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
350 AM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS MORNING AND
AFTERNOON AS A COMPLEX OF THUNDERSTORMS FROM TEXAS MOVES SOUTHEAST
ACROSS THE REGION. A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING
WINDS AND HAIL THE PRIMARY WEATHER THREATS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS CONTINUES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING CHANCES OF SHOWERS AND THUNDERSTORMS IS EXPECTED ON
THURSDAY. ANOTHER SLOWER MOVING STORM SYSTEM IS EXPECTED TO BRING
INCREASED SHOWER AND THUNDERSTORM CHANCES BY FRIDAY AFTERNOON
INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
GMZ430-432-450-452-455-470-472-475-281100-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
350 AM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS MORNING AND
AFTERNOON AS A COMPLEX OF THUNDERSTORMS FROM TEXAS MOVES SOUTHEAST
ACROSS THE REGION. A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING
WINDS AND HAIL THE PRIMARY WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING CHANCES OF SHOWERS AND THUNDERSTORMS IS EXPECTED ON
THURSDAY. ANOTHER SLOWER MOVING STORM SYSTEM IS EXPECTED TO BRING
INCREASED SHOWER AND THUNDERSTORM CHANCES BY FRIDAY AFTERNOON
INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Tyler
- When
- April 27, 4:50 AM CST to 4:58 AM CST
- Where
- Tyler County, Woodville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.770, -94.420
Widespread tree and power line damage occurred around Woodville. Many trees had large branches broken or were up rooted. The vast majority of the trees fell to the east. One mobile home had a tree fall onto it just west of Woodville and the occupant was injured when the tree fell. A building near the intersection of Highway 69 and North Charlton had roofing material removed along with windows blown out.
Tornado, Tyler
- When
- April 27, 4:58 AM CST to 5:00 AM CST
- Where
- Tyler County, 0.36 mi ESE of Woodville to 1.05 mi ESE of Woodville
- Rating
- EF1
- Path length
- 0.69 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.768, -94.415
The tornado touched down southeast of Woodville near highway 287 where tree fall displayed greater convergence and some roofing material was removed from a building. The tornado continued to the southeast snapping numerous softwood trees before dissipating just East of County Road 4250.
Thunderstorm Wind, Hardin
- When
- April 27, 5:05 AM CST
- Where
- Hardin County, Kountze
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.370, -94.320
Numerous trees and power lines were downed across Hardin County.
Tornado, Jasper
- When
- April 27, 5:22 AM CST to 5:27 AM CST
- Where
- Jasper County, 0.83 mi NNE of Magnolia Spgs to 2.5 mi NNE of Erin
- Rating
- EF1
- Path length
- 2.22 mi
- Path width
- 50 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.740, -94.023
The tornado began near FM 1005 just north of Magnolia Springs where it uprooted several pine trees. A home along FM 1005 was damaged when a tree fell on it. The path continued northeast and caused mostly tree damage with minor out building damage also noted. The tornado dissipated near Boggy Creek north of CR 317.
Thunderstorm Wind, Jasper
- When
- April 27, 5:24 AM CST
- Where
- Jasper County, 9.26 mi WSW of Browndale
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.060, -94.110
Lake Rayburn Fire Department extracted an individual that was pinned in bed by a fallen pine tree. The person was transported to a nearby hospital. The Jasper AWOS also reported a wind gust of 54 MPH when the line of storms passed.
Thunderstorm Wind, Jasper
- When
- April 27, 5:25 AM CST
- Where
- Jasper County, Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.920, -94.000
Numerous trees were downed around Jasper. One tree fell onto a house near College and 2nd Street.
Thunderstorm Wind, Jasper
- When
- April 27, 5:32 AM CST
- Where
- Jasper County, 1.37 mi ENE of Kirbyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.660, -93.900
A picture was posted to social media showing a tree fell on a truck in Kirbyville.
Thunderstorm Wind, Jefferson
- When
- April 27, 5:44 AM CST
- Where
- Jefferson County, Groves
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.950, -93.920
Multiple trees were downed around Van Buren Elementary and nearby streets in Groves.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
- Tornadoes and Hail in Missouri, April 27, 2016EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630998, 631004, 630999, 631005, 631000, 631002, 631001, 631003.